Geometry & Topology

On the asymptotic dimension of the curve complex

Mladen Bestvina and Ken Bromberg

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We give a bound, linear in the complexity of the surface, to the asymptotic dimension of the curve complex as well as the capacity dimension of the ending lamination space.

Article information

Geom. Topol., Volume 23, Number 5 (2019), 2227-2276.

Received: 15 September 2015
Revised: 19 July 2018
Accepted: 16 February 2019
First available in Project Euclid: 22 October 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]

asymptotic dimension curve complex


Bestvina, Mladen; Bromberg, Ken. On the asymptotic dimension of the curve complex. Geom. Topol. 23 (2019), no. 5, 2227--2276. doi:10.2140/gt.2019.23.2227.

Export citation


  • I Agol, Ideal triangulations of pseudo-Anosov mapping tori, from “Topology and geometry in dimension three” (W Li, L Bartolini, J Johnson, F Luo, R Myers, J H Rubinstein, editors), Contemp. Math. 560, Amer. Math. Soc., Providence, RI (2011) 1–17
  • T Aougab, Quadratic bounds on the quasiconvexity of nested train track sequences, Topology Proc. 44 (2014) 365–388
  • J Behrstock, M F Hagen, A Sisto, Asymptotic dimension and small-cancellation for hierarchically hyperbolic spaces and groups, Proc. Lond. Math. Soc. 114 (2017) 890–926
  • G C Bell, K Fujiwara, The asymptotic dimension of a curve graph is finite, J. Lond. Math. Soc. 77 (2008) 33–50
  • M Bestvina, K Bromberg, K Fujiwara, Constructing group actions on quasi-trees and applications to mapping class groups, Publ. Math. Inst. Hautes Études Sci. 122 (2015) 1–64
  • M Bonk, O Schramm, Embeddings of Gromov hyperbolic spaces, Geom. Funct. Anal. 10 (2000) 266–306
  • B H Bowditch, Tight geodesics in the curve complex, Invent. Math. 171 (2008) 281–300
  • S V Buyalo, Asymptotic dimension of a hyperbolic space and the capacity dimension of its boundary at infinity, Algebra i Analiz 17 (2005) 70–95 In Russian; translated in St. Petersburg Math. J. 17 (2006) 267–283
  • S V Buyalo, Capacity dimension and embedding of hyperbolic spaces into the product of trees, Algebra i Analiz 17 (2005) 42–58 In Russian; translated in St. Petersburg Math. J. 17 (2006) 581–591
  • S V Buyalo, N D Lebedeva, Dimensions of locally and asymptotically self-similar spaces, Algebra i Analiz 19 (2007) 60–92 In Russian; translated in St. Petersburg Math. J. 19 (2008) 45–65
  • D Gabai, On the topology of ending lamination space, Geom. Topol. 18 (2014) 2683–2745
  • E Ghys, P de la Harpe, Sur les groupes hyperboliques d'après Mikhael Gromov, Progr. Math. 83, Birkhäuser, Boston, MA (1990)
  • B Grünbaum, Convex polytopes, 2nd edition, Graduate Texts in Mathematics 221, Springer (2003)
  • U Hamenstädt, Geometry of the mapping class groups, I: Boundary amenability, Invent. Math. 175 (2009) 545–609
  • J L Harer, The virtual cohomological dimension of the mapping class group of an orientable surface, Invent. Math. 84 (1986) 157–176
  • S Hensel, P Przytycki, The ending lamination space of the five-punctured sphere is the Nöbeling curve, J. Lond. Math. Soc. 84 (2011) 103–119
  • D Hume, Embedding mapping class groups into a finite product of trees, Groups Geom. Dyn. 11 (2017) 613–647
  • E Klarreich, The boundary at infinity of the curve complex and the relative Teichmüller space, preprint (2018)
  • U Lang, T Schlichenmaier, Nagata dimension, quasisymmetric embeddings, and Lipschitz extensions, Int. Math. Res. Not. 2005 (2005) 3625–3655
  • J M Mackay, A Sisto, Embedding relatively hyperbolic groups in products of trees, Algebr. Geom. Topol. 13 (2013) 2261–2282
  • H A Masur, Y N Minsky, Geometry of the complex of curves, I: Hyperbolicity, Invent. Math. 138 (1999) 103–149
  • H A Masur, Y N Minsky, Geometry of the complex of curves, II: Hierarchical structure, Geom. Funct. Anal. 10 (2000) 902–974
  • H A Masur, Y N Minsky, Quasiconvexity in the curve complex, from “In the tradition of Ahlfors and Bers, III” (W Abikoff, A Haas, editors), Contemp. Math. 355, Amer. Math. Soc., Providence, RI (2004) 309–320
  • R C Penner, J L Harer, Combinatorics of train tracks, Annals of Mathematics Studies 125, Princeton Univ. Press (1992)
  • M Sapir, A Higman embedding preserving asphericity, J. Amer. Math. Soc. 27 (2014) 1–42
  • W P Thurston, The geometry and topology of three-manifolds, lecture notes, Princeton University (1979) Available at \setbox0\makeatletter\@url {\unhbox0
  • R C H Webb, Combinatorics of tight geodesics and stable lengths, Trans. Amer. Math. Soc. 367 (2015) 7323–7342
  • G M Ziegler, Lectures on polytopes, Graduate Texts in Mathematics 152, Springer (1995)